Alert archive / Louisiana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS New Orleans, LA

February 1, 2007Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 1, 2007, 1:03 PM CST for Plaquemines Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2007, 1:03 PM CST (19:03 UTC)
Expired
Feb 1, 2007, 1:30 PM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 011905
SVRLIX
LAC075-011930-
/O.NEW.KLIX.SV.W.0007.070201T1903Z-070201T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 PM CST THU FEB 1 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 130 PM CST

* AT 101 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VENICE...OR ABOUT 27 MILES SOUTHEAST OF PORT
  SULPHUR. OTHER SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE     
  HAIL WERE LOCATED JUST WEST OF LOWER PLAQUEMINES PARISH OVER THE   
  COASTAL WATERS. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 50 MPH.

* THESE SEVERE THUNDERSTORMS WILL AFFECT LOCATIONS IN LOWER          
  PLAQUEMINES INCLUDING THE BOOTHVILLE AREA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2925 8958 2906 8922 2919 8909 2942 8948

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 9:07 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 1, 9:07 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
907 AM CST THU FEB 1 2007

.UPDATE...

THE LOW PRESSURE SYSTEM IS CURRENTLY OVER THE GRAND ISLE AREA AND
WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS THE COASTAL WATERS
GOING INTO THIS AFTERNOON. CURRENTLY...THE WARM SECTOR IN ADVANCE
OF THE LOW... IS OVER EXTREME SOUTHEAST LOUISIANA AND THE COASTAL
WATERS. HOWEVER...THIS WARM SECTOR WILL QUICKLY PULL TO THE
EAST...AS A COLD FRONT TRAILING THE LOW SWINGS THROUGH DURING THE
DAY. BASED OFF SATELLITE AND SURFACE OBSERVATIONS...HAVE DECIDED
TO DROP HIGHS FOR TODAY...SIGNIFICANTLY OVER MOST OF THE CWA. HAVE
DROPPED HIGHS FROM THE MIDDLE TO UPPER 50S NORTH OF THE LAKE AND
IN THE BATON ROUGE REGION...INTO THE MIDDLE TO UPPER 40S FOR
TODAY. IN THE NEW ORLEANS AND GULFPORT AREAS...HAVE DROPPED HIGHS
FROM THE LOWER 60S INTO THE LOWER 50S FOR TODAY. THIS IS MAINLY
DUE TO THE CONTINUED OVERCAST CONDITIONS...LACK OF SOLAR
INSOLATION...EXPECTED RAIN...AND WEAK COLD AIR ADVECTION ON THE
BACK SIDE OF THE LOW TAKING PLACE AT THIS TIME. THESE TRENDS ARE
EXPECTED TO CONTINUE THROUGH THE DAY.

BEYOND THE TEMPERATURES...THE REMAINDER OF THE FORECAST IS WITHIN
REASON AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 415 AM CST THU FEB 1 2007/

SHORT TERM...
WILL NOT BE UPDATING ANY GRIDS FOR THE ETAS ALMOST BLIZZARD
CONDITIONS IT SEEMS TO BE GIVING US SAT NIGHT. WILL STAY WITH THE
GFS FOR THIS PACKAGE. ELONGATED SFC LOW STRETCHES FROM LAKEFRONT
TO THE MISS SOUND THIS MORNING. THE LOW WILL BECOME A LITTLE MORE
DIFFUSE AND SHEARED TODAY WHILE SLOWING TO A HALT FOR ABOUT 6
HOURS NEAR PENSACOLA FLA. THE SFC LOW BASICALLY BEGINS TO FEEL THE
TUG OF THE SUBTROPICAL JET TODAY. THE FIRST UPPER TROUGH JUST NOW
BEGINNING TO EJECT FROM THE BAHA WILL DIG A LITTLE MORE TODAY AS A
STRONG LARGE UPPER RIDGE TAKES SHAPE OVER CENTRAL AMERICA. THIS
WILL BE THE PERFECT SCENARIO TO CAUSE THE SUBTROP JET WINDS TO
SCREAM ACROSS THE AREA. THIS IS WHAT THE SFC LOW WILL WAIT ON.
ONCE THEY BECOME MIRRORED WITH EACH OTHER THEY WILL QUICKLY MOVE
OFF TO THE NORTHEAST AS ANOTHER ROUND OF COOL DRY AIR MOVES IN
FROM CANADA LATE TONIGHT AND FRI. THIS HIGH MOVING SOUTH IS WEAK
COMPARED TO ITS COMPANION MOVING THIS WAY OVER THE WEEKEND. THIS
ONE CAN BE SEE JUST NOW MOVING SOUTHWARD IN THE CENTRAL AND
NORTHERN PROVINCE OF MANITOBA CAN.

THIS IS WHERE THINGS START TO GET DICEY. MODEL SOLUTIONS DIVERGE
VERY STRONGLY FROM 36 HOURS OUT. THE SUBTROPICAL JET IS STILL
BEING SQUEEZED AND NOW WE WILL INPUT A VERY STRONG TEMP GRADIENT
FROM THE SFC UP THROUGH THE ENTIRE ATMOSPHERIC PROFILE. WOW
THIS IS GOING TO BE SOMETHING TO SEE. THESE TWO PROCESSES
BASICALLY BRING THE NORTHERN STREAM IN PHASE WITH THE SUBTROP JET
WITH A LARGE INPUT OF WARMTH AND MOISTURE FROM THE SOUTH AND
STRONG CAA FROM THE NORTH. ALL THIS WITH A SQUEEZED JET STREAM WILL
CAUSE THE UNIFIED JET SYSTEM TO BECOME STRONGER THAN WE HAVE SEEN
IT IN SOME TIME. WITH WIND SPEEDS REACHING AS HIGH AS 225KT...YEAH
THATS RIGHT 225KT...IT WILL OPEN THE DOOR TO THE ARCTIC. THIS ALL
HAPPENS OVER THE WEEKEND BUT IT HELPS TO CONTINUE THE COLD AIR
OUTBREAKS THROUGH MUCH OF THE WEEK.

SYSTEMS ALSO CONTINUE TO FORM IN THE GULF AND MOVE E THEN NE. THE
ETA IS TRYING TO BRING THE SECOND ONE IN OVER US SAT NIGHT
WHICH...BY THE ETAS SOLUTION...BRINGS ABOUT 6 INCHES OF SNOW IN
MCB AND IP/SN MIXED ELSEWHERE. CAN NOT SEE THIS HAPPENING ATTM
AND BELIEVE THAT THE GFS HAS A STRONG HANDLE ON THE SITUATION AND
IS DIRECTLY OPPOSITE WITH A DRY SOLUTION.

BUT AS LONG AS WE CONTINUE TO PLAY WITH THESE COLD AIR OUTBREAKS
AND GULF SYSTEMS THROWING MOISTURE OVER US WITH THE HELP OF THE
SUBTROP JET...SOONER OR LATER OUR LUCK IS GOING TO RUN OUT AND A
STRONG WINTER WX SCENARIO WILL BE AT OUR DOORSTEP.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  46  42  59  42 /  80  20  10  20
BTR  48  45  60  45 /  80  20  10  30
MSY  54  48  63  50 /  80  30  10  30
GPT  58  47  63  48 /  80  40  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ550-555-
     570-575.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ555-570-
     575.

&&

32
Hazardous weather outlook, Feb 1, 11:11 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 AM CST THU FEB 1 2007

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021230-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1111 AM CST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AS AN
AREA OF LOW PRESSURE MOVES ALONG THE COAST OF LOUISIANA TOWARD THE
FLORIDA PANHANDLE.  A WEAK FRONTAL BOUNDARY ALONG THE COAST WILL
SERVE AS THE MAIN FOCUS FOR THESE THUNDERSTORMS.  THE MOST LIKELY
AREA FOR THUNDERSTORMS THROUGH THE AFTERNOON HOURS WILL BE OVER
EXTREME SOUTHEAST LOUISIANA...MAINLY SOUTH OF A HOUMA TO BELLE
CHASSE LINE EXTENDING OUT INTO THE GULF WATERS.  HOWEVER...A FEW
STRONG THUNDERSTORMS WILL MOVE TO THE NORTH OF THE BOUNDARY AND
AFFECT THE NEW ORLEANS AREA THROUGH THE EARLY AFTERNOON HOURS.

TO THE NORTH OF THE BOUNDARY...IN THE NEW ORLEANS AREA...THE MAIN
THREAT FROM THESE STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE
BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING STRIKES...AND
HAIL.  TO THE SOUTH OF THE BOUNDARY...CLOSE TO THE COAST AND OVER
THE OPEN GULF WATERS...STRONG WINDS GUSTS AND AN ISOLATED TORNADO OR
WATERSPOUT WILL BE POSSIBLE IN ADDITION TO THE LIGHTNING AND HAIL.
THE THUNDERSTORM THREAT SHOULD DIMINISH BY THIS EVENING.

MARINE...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR STRONG WINDS OF 20 TO
25 KNOTS AND HIGH SEAS IN THE GULF COASTAL WATERS THROUGH THIS
EVENING...AS THE LOW MOVES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

In the hours before

Local storm report, Feb 1, 10:55 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1055 AM CST THU FEB 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             EDGARD                  30.03N 90.56W
02/01/2007  E1.00 INCH       ST. JOHN THE BAPTI LA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED QUARTER-SIZE HAIL IN EDGARD.

1045 AM     HAIL             GARYVILLE               30.08N 90.62W
02/01/2007  E0.25 INCH       ST. JOHN THE BAPTI LA   EMERGENCY MNGR

            PEA-SIZE HAIL REPORTED.

&&

25
Local storm report, Feb 1, 11:00 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU FEB 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             EDGARD                  30.03N 90.56W
02/01/2007  E1.00 INCH       ST. JOHN THE BAPTI LA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED QUARTER-SIZE HAIL IN EDGARD.

1045 AM     HAIL             GARYVILLE               30.08N 90.62W
02/01/2007  E0.25 INCH       ST. JOHN THE BAPTI LA   EMERGENCY MNGR

            PEA-SIZE HAIL REPORTED.

1050 AM     HAIL             LAPLACE                 30.07N 90.47W
02/01/2007  E1.00 INCH       ST. JOHN THE BAPTI LA   BROADCAST MEDIA

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 10:44 AM CSTSpecial Marine WarningLIX46 min
Feb 1, 10:55 AM CSTSpecial Marine WarningLIX65 min
Feb 1, 11:15 AM CSTSevere Thunderstorm WarningLIXSaint Tammany30 min
Feb 1, 11:57 AM CSTSpecial Marine WarningLIX63 min
Feb 1, 12:56 PM CSTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.